Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 12, NWS North Platte, NE

April 15, 2024Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 15, 2024, 5:07 PM MDT for Cherry County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2024, 5:07 PM MDT (23:07 UTC)
Expired
Apr 15, 2024, 5:45 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 4:02 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:42 PM MDT, 2 hours 25 minutes earlier. Its key messages:

  • Critical fire weather conditions continue into the evening across the eastern Panhandle and far southwest Nebraska, with relative humidity values as low as 8 percent and south winds gusting as high as 45 miles per hour.
  • The potential for severe weather this evening into tonight across much of western and north central Nebraska. Large to very large hail, damaging winds, and isolated tornadoes are all possible.
  • Strong northwest winds develop Tuesday and Tuesday evening behind a cold front, with wind gusts as high as 60 miles per hour across the southern Panhandle and far southwest Nebraska.
  • A quick moving system impacts the area Wednesday evening into Thursday morning, bringing a threat for mainly rain showers.
  • Below average temperatures then persist late this week and into the weekend, with continued precipitation chances.
Area forecast discussion, Apr 15, 2:42 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
342 PM CDT Mon Apr 15 2024

.KEY MESSAGES...

-  Critical fire weather conditions continue into the evening
   across the eastern Panhandle and far southwest Nebraska,
   with relative humidity values as low as 8 percent and south
   winds gusting as high as 45 miles per hour.

-  The potential for severe weather this evening into tonight
   across much of western and north central Nebraska. Large to
   very large hail, damaging winds, and isolated tornadoes are
   all possible.

-  Strong northwest winds develop Tuesday and Tuesday evening
   behind a cold front, with wind gusts as high as 60 miles per
   hour across the southern Panhandle and far southwest
   Nebraska.

-  A quick moving system impacts the area Wednesday evening into
   Thursday morning, bringing a threat for mainly rain showers.

-  Below average temperatures then persist late this week and
   into the weekend, with continued precipitation chances.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 342 PM CDT Mon Apr 15 2024

This evening and overnight, an upper low will emerge onto the Front
Range of Colorado, with an associated surface low lifting from
northeast Colorado into the panhandle and far southwest Nebraska
early evening. As this occurs, a northwest to southeast oriented
dryline will be in place across the southeast panhandle and far
southwest Nebraska, while a warm front extends near Highways 2
and 91. The 12Z CAMS and deterministic models differ on the
location of initiation. Critical fire weather conditions
continue this evening behind the dryline.

Southeasterly flow will cross the warm front bringing moderate
moisture advection into much of the Sandhills and north central
Nebraska, with dewpoints in the 50s. SBCAPES will easily range from
2000-25000 J/KG. Deep layer wind profiles look ample to support
organized updrafts, with deep meridional flow aloft leading to
elongated hodographs with height. Low-level flow remains backed and
will lead to good curvature in the lowest few kilometers of the
hodograph as the low-level jet strengthens near/after sunset). The
environment looks to be supportive for initial discrete supercell
development early evening, with storms trending to cluster over
north central Nebraska during the evening. An enhanced risk for
severe storms mainly east of a Merriman through Callaway line. Large
to very large hail, damaging winds and isolated tornadoes are
possible.

After dark, more widespread convective development is expected north
and east of a surface low oriented across south central into north
central Nebraska later tonight. Interacting updrafts may limit the
hail threat some after midnight, along with any damaging wind threat
as the boundary layer cools and storms may become elevated across
north central Nebraska.

On Tuesday, the upper low is forecast to move from south central
Nebraska into northeast Nebraska by late afternoon. This will bring
likely to categorical POPs through the day for showers and
thunderstorms. Wraparound rainfall behind the low will bring the
higher rainfall amounts from a half inch to over an inch to areas
mainly along a corridor from Valentine through Broken Bow.
Rainfall amounts look considerably less across southwest
Nebraska.

As the deep surface low begins to slowly push off to the east
late Tuesday morning, flow will quickly strengthen from the
northwest behind the surface cold front. Strong flow aloft will mix
to the surface from increasing cold advection. Winds gusting in
excess of 55 miles per hour Tuesday late morning through the
afternoon are possible mainly near and west of Highway 83, and areas
to the east late Tuesday afternoon and evening. The current High
Winds watch for southwestern counties remains in effect, where gusts
to 60 mph area possible.

The system finally exits the area Tuesday night, with precip ending
from west to east.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 342 PM CDT Mon Apr 15 2024

Wednesday looks dry until later afternoon across the west, as
another trough moves into the Northern Plains. This looks to
bring likely chances for rain showers behind a cold front pushing
through the area Wednesday night into Thursday morning. Some snow
could mix into the rain across the northwest Sandhills, as the
column cools aloft. The upper flow remain fairly zonal Thursday
through Saturday, becoming northwesterly Sunday into Monday. lows
chances for showers, and possibly some snow showers Friday night
into Saturday morning across the northwest Sandhills. Highs to
only reach the mid 40s to low 50s Thursday/Friday, 40s Saturday,
warming to the 50s Sunday and the 60s Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1232 PM CDT Mon Apr 15 2024

Winds will continue to be strong this afternoon out of the
southeast with winds of 20 to 25 kts and gust of 30 kts or more
possible. There will be some brief LLWS tonight, before midnight
across portions of southwest Nebraska. Thunderstorms will also
be possible late this afternoon through the overnight hours and
could impact both KVTN and KLBF terminals, along with terminals
across north central into central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for NEZ204-210.
High Wind Watch from Tuesday morning through Tuesday evening
for NEZ022-023-035-056>058-069.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Gomez
FIRE WEATHER...
Hazardous weather outlook, Apr 15, 2:09 PM MDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
309 PM CDT Mon Apr 15 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-162015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
309 PM CDT Mon Apr 15 2024 /209 PM MDT Mon Apr 15 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This evening and tonight.

Critical fire weather conditions are expected across southwest
Nebraska the the southern Panhandle this afternoon and early this
evening. The concern is humidity below 15 percent and southeast
winds gusting to 40 mph.

The threat of severe weather across western and north central
Nebraska increases this evening and overnight. The hazards are very
large hail, up to 2 inches in diameter, damaging winds and the
threat of isolated tornadoes. The area of greatest concern for severe
weather is generally along and east of Highway 83.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A High Wind Watch is now in effect Tuesday affecting parts of
western Nebraska, generally along and west of highway 61. The
potential hazard is northwest winds of 30 to 40 mph with gusts up to
60 mph.

Accumulating snow is possible Wednesday night and early Thursday
morning which could, at times, make travel hazardous across parts of
the Sandhills and the Nebraska Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Apr 15, 4:57 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
557 PM CDT Mon Apr 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Hail             5 W Mullen              42.04N 101.15W
04/15/2024  E0.25 Inch       Hooker             NE   Public

&&

NMJ
Local storm report, Apr 15, 5:07 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
607 PM CDT Mon Apr 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             12 NW Mullen            42.16N 101.22W
04/15/2024  E1.00 Inch       Cherry             NE   Public

            time estimated from radar.

&&

NMJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 2:54 AM MDTHigh Wind WatchLBFArthur, Chase, Deuel, Garden, Grant, Keith and 1 more23 hr
Apr 15, 4:45 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker45 min
Apr 15, 5:56 PM MDTSpecial Weather StatementLBFCherry34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.